Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 14, 2001Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 2001, 6:04 PM CDT for Hughes County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2001, 6:04 PM CDT (23:04 UTC)
Expired
Jul 14, 2001, 6:30 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 142305
SVRABR

SDC065-142330-
/NEW.KABR.SV.W.0158.142304-142330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CANNING...OR ABOUT 17
  MILES EAST OF PIERRE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARROLD AROUND 625 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
ABERDEEN.

$$
LAT...LON 4452 10008 4433 10008 4428 9966 4452 9967

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:25 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 14, 4:25 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT SAT JUL 14 2001

MAIN FCST CHALLENGE IS BOUNDARY THAT HAS SAGGED A BIT FURTHER SOUTH
AND EAST DURING DAY. DWPTS CONT TO POOL NICELY ALONG FEATURE...AND
APPROACHING 7H VORT SHOULD ENSURE THAT CONVECTION CURRENTLY FIRING
ACROSS WRN CWA WILL REMAIN THROUGH EVENING. BIG CONCERN IS HOW FAR
EAST TSRA WILL PUSH. LATEST RUC...AS WELL AS AVN AND 18Z MESO-ETA
SHOWS TROUGH/BOUNDARY RETREATING BACK TO THE WEST OVERNIGHT...AND
LOSING A BIT OF ITS IDENTITY. 18Z RUC SHOWS THAT NVA REMAINS OVER
ERN CWA THROUGH NIGHT. ALSO OF NOTE...WINDS ACROSS ERN CWA ARE MORE
SWRLY INSTEAD OF SOUTH OR SOUTHEASTERLY...SO REAL HIGH DWPT AIR NOT
BEING PUSHED INTO CURRENT LINE OF TSRA. 8H JET GETS GOING TONIGHT
THAT WILL HELP WITH FORCING...AND LACK OF CAP WILL ENSURE THAT
ANYTHING THAT GETS GOING SHOULD STAY. WITH HIGH DWPTS ACRSS
EAST...LOWS SHOULD STAY UP TONIGHT.

FOR SUNDAY...PROBLEM DEALS WITH TROUGH SLIDING THROUGH. EVEN THO THE
ETA APPEARED TO INIT THE LEAD VORT SLIDING THROUGH TONIGHT...IT
HANDLED POORLY THE STRONGER VORT EJECTING OUT OF 4 CORNERS
NOW...WITH THE AVN DOING MUCH BETTER. 7H AND 5H TROFS PUSH INTO CWA
DURING DAY...BUT OMEGA FIELDS NOT ALL THAT IMPRESSIVE. 7H TEMPS WARM
WITH PASSAGE OF VORT TONIGHT. AVN KEEPS BOUNDARY TO OUR WEST...WHILE
THE ETA PUSHES FEATURE THROUGH DURING DAY. AM MORE INCLINED TO
FOLLOW AVN SOLN WITH ITS BETTER INIT OF VORT MAX. SFC LOW FORMS ON
SRN END OF TROUGH LATE IN THE DAY AND BEGINS TO EJECT TO THE EAST.
TSRA MAY FIRE LATER IN THE EVENING AS TROFS APPROACH.

FOR MONDAY...RIDGE BEGINS TO BUILD BACK INTO REGION WITH LAYERS
WARMING NICELY. PLENTY OF MID AND HIGH LEVEL CLOUDS AROUND TO ENSURE
PCLOUDY/PSUNNY CONDS.

FOR EXTENDED...DECENT WARMUP IN STORE THROUGH FIRST PART OF
FORECAST...AS RIDGE REBOUNDS NICELY AND LAYERS WARM. NO WELL DEFINED
WAVE SLIDING THROUGH AND WARM FRONT REMAINS WELL TO OUR NORTH. RIDGE
BEGINS TO FLATTEN ON THURSDAY AS STRONG 5H WRN LOW BEGINS TO EJECT
OVER RIDGE. SFC LOW FORMS ACROSS THE WEST WITH COLD FRONT TRAILING
SOUTH AND WEST. AS LOW MOVES TO THE EAST...INVERTED TROF TAKES SHAPE
ACROSS CWA LATER ON THURSDAY AND CONTS INTO FRIDAY. TROF PUSHES EAST
OF CWA ON SATURDAY...BUT STILL APPEARS THAT OVERRUNNING STRATIFORM
TYPE PCPN WILL LINGER INTO SATURDAY.

.ABR...SVR TSTORM WATCH FOR KMBG AND KPIR TIL 02Z.
       SVR TSTORM WATCH FOR KABR AND KATY TIL 03Z.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:36 PM CDTSevere Thunderstorm WarningABRCorson39 min
Jul 14, 3:13 PM CDTSevere Thunderstorm WarningABRCorson62 min
Jul 14, 3:36 PM CDTFlash Flood WarningABRCorson3 hr
Jul 14, 5:47 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson43 min
Jul 14, 5:59 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth46 min
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully50 min
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningABRFaulk50 min
Jul 14, 6:28 PM CDTSevere Thunderstorm WarningABRMcPherson47 min
Jul 14, 6:31 PM CDTSevere Thunderstorm WarningABRHughes29 min
Jul 14, 6:55 PM CDTSevere Thunderstorm WarningABRFaulk35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.